I'm currently on 100mcg every 72 hours. I was previously on 150mcg every 72 hours, he lowered my dose to start weening me off. I'm having trouble doing this. I am having to wear the 100 every 48 hours. I would like to try 75 mcg every 48 hours. That would not only lower it 750 mcgs a month, I just dont want to give him the idea that I can control the dosing myself. I want it to be his idea, so to speak. I dont want to tell him that the 100 every 72 hours just isnt working, in fear he'll make me go cold turkey. I've been on fentanyl going on 6 years. Any advice on how to handle this, will be greatly appreciated. Oh btw, he wasn't the doctor to first prescribe me this, they had me go to my GP to get my pain meds. He's supposed to ween me off.
Why would you be afraid to ask your doctor to change the dose and the frequency of the dosing schedule? Honestly, if I were afraid to talk to one of my doctors, he wouldn't be my doctor for long. We are entrusting them with our healthcare and our medical needs, why would you not be able to talk with them?
Anyway, if you have changed the patches every 48 hours, against his prescribing orders, that is going to leave you short , isn't it? That can get you into serious trouble, you know that I am sure.
Why are you changing the patches at that interval? Because you are going to need to first and foremost , be honest with your doctor, about your ability to follow his weaning schedule. If he is going too fast, you are going to need to tell him that. That's the only way to make this weaning schedule work, otherwise, when you are supposed to be off the fentanyl completely, you are going to find yourself at a higher dose than what you should be at when he stops prescribing.
Good luck, be honest and talk with your doctor about your idea of increasing the frequency of the patch changes, while lowering the dose. He may go along with it.
Thanks for your reply. I've had problems with a doctor before...telling him that I needed something stronger, and he cut me off completely. I suppose he either thought I was a drug addict or the fact that I was questioning his orders. I'm going to be short, and the anxiety from that is bothering the hell out of me. I'm also afraid to tell him how I've change the dose. I'm afraid he will get mad and cut me off, thinking I am a drug addict. And in a way, I am...I am physically addicted to fentanyl. But I know what my body needs. I want to be off of fentanyl...I'm tired of having something "control" me. If I don't have it, I get sick (withdrawal). I've been wearing just enough, so I dont wd. I used to enjoy the "buzz" feeling it gave me, I no longer need or want that feeling. I'm actually very happy now. That wasn't the case in the past years.
Also, it sucks that a doctor will prescribe us medication....we then become physically and mentally dependent/addicted to them and then want to cut us off of them cold turkey. That's another question I have. After being on fentanyl for 6 years, is it wise for a doctor to cut a patient off cold turkey? That's the fear I have. I'm just going to have to be honest with him. I just don't know what I'm going to say without him thinking I'm questioning him. Should I tell him how I havent been following his orders, or just ask him to change the dose? Oh, how I can't wait for this to be over!
I would be honest and tell him that you changed the patch change intervals. He may be upset but he will be more upset to find out that you aren't being honest with him, if he finds out that you are trying to fill the new prescriptions early. THAT will be a bigger problem than if you are just honest with him.
Weaning off of narcotics, any narcotic is not easy, especially when you have been on them for as long as you have but it can be done relatively painlessly but you are going to have to follow his directions from this point on. Even if you don't like them, you are only hurting yourself by not following his tapering plan.
It's not dangerous unless you have underlying medical conditions such as heart or blood pressure problems. Otherwise narcotic withdrawal for almost all opiates other than methadone is not physically dangerous, it's very similar to the worst flu you have ever had and it is relatively short lived, meaning that the worst of the symptoms peak around late day 2-day 3 and get better from there, and most of the symptoms can be managed with over the counter medications.
As for being physically addicted, do you mean addicted or do you mean dependant? They are two very different things. Addiction is a physcho-physiological set of behaviors that include not following the directions of the prescriber, taking more than they are supposed to, continuing use despite negative consequences- financial, familiail, social, and employment problems, and escalating use of the drug of choice, steady decline in function and ability to fully participate in living, pre-occupation with supply of the drug of choice......
Dependency occurs to most any person who is taking a medication long term, but the opposite happens- they follow the directions of the prescriber, improved function- etc.
Physical withdrawal will happen in both instances if the substance the person is taking is suddenly withdrawn or stopped.
Most people have some of both sets of criteria - for example, you might see preoccupation of getting more of the supply of pain medications for someone who is not recieving optimized pain relief......but once that pain is brought under control, the preoccupation subsides.
Anyway, if I were you, I would own up to having changed the dosing /patch change schedule and then explain why. Ask him for his help in properly tapering off the fentanyl at a pace which you and he /she can both agree on. Assure him/her that you won't take it upon yourself to adjust anything without his/her permission from this point.
Hopefully, your doctor will be a bit understanding and will help you develop a proper tapering plan that works for you. Good luck
The Following User Says Thank You to backhurtz For This Useful Post: OakFlower (10-18-2011)